What to do When You Feel Stumped | Ask Dr Joi

By |2016-07-18T10:17:56+00:00Updated: July 28th, 2016|Pet Care, Pet Diabetes, Pet Newsletter|2 Comments

I get some great questions from clients. They inspire me with article ideas and keep me in tune with diabetic pet owners. I enjoy interacting with our readers, and sometimes the questions are worthy of a newsletter. I bet if one person has this question and takes the time to write me, there are likely lots of folks with a similar question. Here is a recent interaction about somogyi swings and nausea:

We have a 13-year old poodle/shih tsu mix that got diabetes 6 months after a case of severe pancreatitis. We have not been able to get her blood sugars regulated. We just switched to NPH insulin after using Vetsulin. She has significant somogyi rebounds. She doesn’t like to eat when her blood sugars are high, and they have been high a lot. Can you give us suggestions? I know our vet would be willing to consult with you. Bayley has multiple problems but is a tough cookie who has beaten a lot over the years. Any help you can give us would be appreciated.

Well, if you suspect somogyi swings, start low with the insulin dose range, especially since you just changed from one insulin to another. It takes patience, but start with the low end of the insulin dose and increase the dose gradually based on insulin curves. Folks are so anxious to get a pet regulated that they may bump up the dose too quickly. Wait about 5 days before running a curve after increasing a dose. Once you pass the best dose it can be hard to recognize somogyi. Sometimes a dose adjustment after a curve is decreasing the dose.

Now, how are you feeding? I find a very common issue is that some diabetic pet owners feed a pet all day long. Of course if she has a finicky appetite you want her to get calories, but the majority of her calories should come when her insulin is given, every 12 hours. Snacks in the middle of the day (between insulin doses) can cause unwanted glucose elevations.

Have you considered anti-nausea meds like Cerenia or Zofran? Maybe also give some Prilosec or Pepcid which are acid blockers. High blood glucose and pancreatitis can both cause nausea. Pets may have shouldering pancreatitis that can continue to cause flare ups of nausea. It might be worth a try to see if these GI meds help. Also, you might consider Mirtazipine, an appetite stimulant, to get her appetite back on track. Chat with your vet about these meds. Consistency in portions fed (or eaten if the pet is finicky) really helps glucose regulation.

I’m happy to guide folks, but I can’t examine your pet over the internet! You will notice in my newsletter that my advice is generalized. Education is key to diabetes control, but nothing beats a hands on physical examination by your own veterinarian! If you are looking for even more answers, consider going to your local vet internist. General practitioners like me went through 8 years of college to call ourselves veterinarians. Internal medicine specialists tack on 4 extra years of training after vet school to put those extra letters behind their names. Internists thrive on difficult patients that stump us general practitioners. I send patients to my local internist all the time for a second opinion. He’s a genius. All veterinary schools and most large cities have an internist. Ask your vet about a possible referral to an internist near you. Most veterinarians love to have a super smart veterinarian chime in with suggestions about making a patient’s situation better.

Keep me posted!

Have a question or comment? Post below or email me at joi.suttondvm@adwdiabetes.com. I always enjoy hearing from my readers!


NOTE: Consult your veterinarian first to make sure my recommendations fit your pets special health needs.

No votes yet.
Please wait...

About the Author:

Dr. Joi Sutton is a 1993 graduate from Oregon State University. She has practiced both in emergency medicine and general practice. Dr. Sutton has done extensive international volunteer work though Veterinary Ventures, a nonprofit organization that takes teams of veterinarians to undeveloped countries for humane medical care. She also runs a small animal practice in South Florida.

2 Comments

  1. Kikaioh July 28, 2016 at 12:36 pm - Reply

    My cat used to have significant Somogyi rebounds too, for about the first 2 years of his diagnosis he would go from lows in the 40s to highs in the 400s. I tried all sorts of things to figure out how to properly get him regulated, and the changes that wound up working turned out to be a combination of changing the location and procedure for his shots, and also strictly giving a particular brand of wet diabetic-formulated food. I was previously trying to shoot in his hind legs, but finally moved to the side of his chest near his shoulders instead. I might have originally been giving his shots improperly I think, because the skin around his hind legs is very wrinkly and would ‘collapse’ whenever I tried to make a tent, while the side of his chest was a bit ways more taut and easier to create the tent. Also, I changed the way I administer the shots. I used to alternate daily between the left chest and right chest, but now, I go in a clock-wise circle around one side of his chest for a few days, then clock-wise in a circle on his other chest side for another few days, and alternate that way. I think that helped to give his flesh some time to heal between sides, since I kind of think the constant pricks from before might have been affecting absorption (?) though I’m not sure.

    I’m not sure if shot administration is that much different for dogs, but it might also be something to consider, maybe show the vet how you’re administering the shot, in case you might be giving it wrong, or maybe try a different location for the shots in case they’re not absorbing properly where you’re currently administering them. Just my two cents, since it can take a long time of adjusting, waiting, then adjusting again, just to figure out what might be going wrong (my cat is pretty well-regulated now, and has gone down from an insulin dose of almost 2u, to just half a unit now).

    • Dr Joi August 4, 2016 at 6:10 pm - Reply

      That’s a great suggestion! If you give an injection in the same spot for a long period of time scar tissue could form and hinder absorption of the insulin. Once a pet owner gets the hang of giving injections I like them to start rotating injection sites. ?

Leave A Comment

We use cookies to ensure that we give you the best experience on our website. If you continue to use this site we will assume that you are happy with it. OK